Wyoming, 2016

Extreme Cold in Wyoming, December 8, 2016

December 8, 2016 · NWS CYS · 6 events in 6 counties and zones

Low temperatures from -20 to -30 degrees combined with sustained winds of 15 to 30 mph produced wind chill temperatures from -40 to -60 degrees across some of the mountains and high valleys of southeast Wyoming.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Low temperatures from -20 to -30 degrees combined with sustained winds of 15 to 30 mph produced wind chill temperatures from -40 to -60 degrees across some of the mountains and high valleys of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 7, 8:03 PM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Dec 7, 8:03 PM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
803 PM MST Wed Dec 7 2016

.UPDATE...
Issued at 758 PM MST Wed Dec 7 2016

7 PM MST observations indicated numerous sites with wind chills at
or below -20F along the I80 corridor between LAR and IBM. Cheyenne
has fallen to -26F. Temperatures should continue to fall with wind
speeds remaining around 5 to 10 MPH. In a recent update, added the
remaining I80 corridor zones to the Wind Chill Advisory. Will need
to monitor for possible upgrades to a Warning, particularly across
the I80 summit, but would not rule out areas further east.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 230 PM MST Wed Dec 7 2016

Light snow/flurries pretty much gone now and skies on the way to
clearing. This along with light winds and snow cover will be
optimal for a very cold night across the CWA. There will not be
much in the way of a breeze but with temperatures falling below
zero across the CWA very low to dangerous wind chills are
expected...lowest over the Laramie Valley. Have posted a wind
chill warning for the Laramie Valley and surrounding areas with a
wind chill advy for much of the rest of the CWA. Far western
areas and that area from about Cheyenne to Kimball marginal and
brief so have opted to omit that area for the time being.

Dry and a little warmer across the CWA Thursday but still chilly
with the cold surface high anchored over the plains. Temperatures
then become tricky Thursday night as the cold surface airmass will
retreat eastward thus lows across most of southeast Wy should
occur Thursday evening with temperatures then rising overnight as
warmer downslope flow occurs. Friday much warmer across southeast
Wyoming into the southwest part of the Panhandle but the colder
air may hold north of a line from east of Douglas to Alliance.
Otherwise should see an uptick in snow showers over the western
mtns Friday as moisture in westerly upper flow rides up the facing
slopes. This will persist through Saturday...possibly moving out
over the plains as an upper shortwave moves across the region.

.LONG TERM...(Saturday through Wednesday)
Issued at 230 PM MST Wed Dec 7 2016

The 12Z GFS is around 18-24 hrs faster with the shortwave trough
passage on Saturday, bringing it through during the day.  The 12Z
ECMWF shows the trough axis moving overhead by midday Sunday.  It
appears that the Euro is the outlier as both the NAM and Canadian
models are similar to the GFS.  Thus, would expect breezy to windy
conditions from Saturday into Sunday morning over much of the region
with a good chance of orographic snows across the Sierra Madre and
Snowy Ranges.  Much of the snow should end by late Sunday over the
mtns with highs in the 30s across lower elevations.  There is quite
a bit of spread as we head into early next week.  Northwesterly flow
aloft will be in place, with the CWA susceptible to fronts coming in
from the northeast.  Another cold intrusion could occur by Tuesday,
however temps are not expected to be as cold as with this arctic
blast.  Periods of snow will occur early next week over the mtns
with moist west to northwest flow and the upper jet overhead.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 510 PM MST Wed Dec 7 2016

VFR conditions tonight beneath mostly clear skies. Winds should be
on the light side.

&&

.FIRE WEATHER...
Issued at 230 PM MST Wed Dec 7 2016

No concerns through the weekend with cold to cool temperatures
keeping conditions non-critical.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 9 AM MST Thursday for WYZ101-102-104-
     106>109-116>119.

     Wind Chill Warning until 9 AM MST Thursday for WYZ103-105-110-
     113>115.

NE...Wind Chill Advisory until 9 AM MST Thursday for NEZ002-003-
     019>021-054-055-095-096.

&&

UPDATE...CLH
SHORT TERM...RE
LONG TERM...ZF
AVIATION...CLH
FIRE WEATHER...RE
Hazardous weather outlook, Dec 7, 4:33 AM MST, 19 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
433 AM MST WED DEC 7 2016

WYZ101>119-081145-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
433 AM MST WED DEC 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL GRADUALLY TAPER OFF THROUGH THE COURSE OF THE MORNING
ALONG THE INTERSTATE 80 CORRIDOR FROM SIDNEY NEBRASKA TO RAWLINS
WYOMING. MOTORISTS ACROSS SOUTHEAST WYOMING CAN EXPECT SNOW
COVERED ROADWAYS TODAY THAT WILL BE SLICK AND HAZARDOUS. TOTAL
SNOWFALL ACCUMULATIONS BY LATE MORNING WILL BE GENERALLY 2 TO 4
INCHES WITH HIGHER AMOUNTS IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FRIGID TEMPERATURES AND WIND CHILLS WILL CONTINUE THROUGH THURSDAY
AS AN ARCTIC AIRMASS SETTLES OVER THE AREA. MORNING WIND CHILL
READINGS FOR THURSDAY MORNING MAY BE AS LOW AS 25 BELOW TO 40
BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED.

NEZ002-003-019>021-054-055-095-096-081145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
433 AM MST WED DEC 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL GRADUALLY TAPER OFF FROM WEST TO EAST ACROSS THE
NEBRASKA PANHANDLE THIS MORNING.  SNOWFALL ACCUMULATIONS WILL
RANGE FROM 1 TO 3 INCHES WITH THE HIGHEST AMOUNTS NEAR THE
COLORADO BORDER. HAZARDOUS TRAVEL CONDITIONS ARE LIKELY DUE TO
SLICK AND SNOW COVERED ROADS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FRIGID TEMPERATURES AND WIND CHILLS ARE EXPECTED THROUGH THURSDAY
AS AN ARCTIC AIRMASS SETTLES OVER THE AREA. MORNING WIND CHILL
READINGS FOR THURSDAY MORNING MAY BE AS LOW AS 20 TO 30 BELOW
ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Dec 7, 8:21 PM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
821 PM MST WED DEC 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     EXTR WIND CHILL  1 ESE BUFORD            41.10N 105.28W
12/07/2016  M-21 F           ALBANY             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BUFORD 1 EAST.

0756 PM     EXTR WIND CHILL  13 WNW LARAMIE          41.38N 105.81W
12/07/2016  M-38 F           ALBANY             WY   DEPT OF HIGHWAYS

            THIS IS WYDDOT SITE HERRICK LANE.

&&

DDEAL
Local storm report, Dec 7, 8:44 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
844 PM MST WED DEC 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     EXTR WIND CHILL  10 WSW CHEYENNE         41.09N 104.97W
12/07/2016  M-23 F           LARAMIE            WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE MP 353.0.

0758 PM     EXTR WIND CHILL  WARREN AF BASE          41.15N 104.86W
12/07/2016  M-24 F           LARAMIE            WY   AWOS

0753 PM     EXTR WIND CHILL  CHEYENNE                41.15N 104.79W
12/07/2016  M-26 F           LARAMIE            WY   ASOS

0753 PM     EXTR WIND CHILL  DOUGLAS                 42.76N 105.39W
12/07/2016  M-21 F           CONVERSE           WY   ASOS

0753 PM     EXTR WIND CHILL  LARAMIE                 41.31N 105.58W
12/07/2016  M-23 F           ALBANY             WY   ASOS

0825 PM     EXTR WIND CHILL  SKYLINE                 41.13N 106.58W
12/07/2016  M-21 F           CARBON             WY   AWOS

&&

DDEAL
Local storm report, Dec 7, 9:03 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
903 PM MST WED DEC 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     EXTR WIND CHILL  KIMBALL                 41.23N 103.66W
12/07/2016  M-22 F           KIMBALL            NE   AWOS

0835 PM     EXTR WIND CHILL  10 SW CHEYENNE          41.04N 104.93W
12/07/2016  M-20 F           LARAMIE            WY   DEPT OF HIGHWAYS

0835 PM     EXTR WIND CHILL  WHITAKER                41.41N 104.87W
12/07/2016  M-26 F           LARAMIE            WY   DEPT OF HIGHWAYS

0836 PM     EXTR WIND CHILL  15 E SINCLAIR           41.78N 106.83W
12/07/2016  M-20 F           CARBON             WY   DEPT OF HIGHWAYS

            THIA IS WYDOT SITE WARCOTT JUNCTION.

&&

DDEAL
Local storm report, Dec 7, 9:04 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
904 PM MST WED DEC 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     EXTR WIND CHILL  15 E SINCLAIR           41.78N 106.83W
12/07/2016  M-22.00 F        CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE WALCOTT JUNCTION.

&&

DDEAL
Local storm report, Dec 7, 9:20 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
920 PM MST WED DEC 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     EXTR WIND CHILL  LARAMIE                 41.31N 105.58W
12/07/2016  M-32 F           ALBANY             WY   ASOS

0858 PM     EXTR WIND CHILL  WARREN AF BASE          41.15N 104.86W
12/07/2016  M-27 F           LARAMIE            WY   AWOS

0855 PM     EXTR WIND CHILL  3 NW ARLINGTON          41.62N 106.25W
12/07/2016  M-20 F           CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE FOOTE CREEK.

0855 PM     EXTR WIND CHILL  3 NW ARLINGTON          41.62N 106.25W
12/07/2016  M-20 F           CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE FOOTE CREEK.

0855 PM     EXTR WIND CHILL  16 WSW CHEYENNE         41.06N 105.08W
12/07/2016  M-24 F           LARAMIE            WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE OTTO ROAD.

0900 PM     EXTR WIND CHILL  10 WSW CHEYENNE         41.09N 104.97W
12/07/2016  M-27 F           LARAMIE            WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE MP 353.0.

&&

DDEAL
Local storm report, Dec 7, 9:39 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
939 PM MST WED DEC 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     EXTR WIND CHILL  WHITAKER                41.41N 104.87W
12/07/2016  E-32 F           LARAMIE            WY   DEPT OF HIGHWAYS

0916 PM     EXTR WIND CHILL  13 WNW LARAMIE          41.38N 105.81W
12/07/2016  M-32 F           ALBANY             WY   DEPT OF HIGHWAYS

            THIS IS WYDDOT SITE HERRICK LANE.

&&

DDEAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, North Laramie Range

When
December 8, 12:00 AM MST to 9:00 AM MST
Where
North Laramie Range forecast zone
Reported by
Official NWS Observations
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

Sustained winds of 15 to 25 mph combined with minimum temperatures from -15 to -20 degrees produced wind chill temperatures of -40 to -45 degrees.

Extreme Cold/Wind Chill, Shirley Basin

When
December 8, 12:00 AM MST to 9:00 AM MST
Where
Shirley Basin forecast zone
Reported by
Official NWS Observations
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Sustained winds of 15 to 25 mph combined with minimum temperatures from -20 to -30 degrees produced wind chill temperatures of -50 to -60 degrees.

Extreme Cold/Wind Chill, North Snowy Range Foothills

When
December 8, 12:00 AM MST to 9:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Official NWS Observations
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Sustained winds of 20 to 30 mph combined with minimum temperatures from -10 to -15 degrees produced wind chill temperatures of -35 to -45 degrees.

Extreme Cold/Wind Chill, Upper North Platte River Basin

When
December 8, 12:00 AM MST to 9:00 AM MST
Where
Upper North Platte River Basin forecast zone
Reported by
Official NWS Observations
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Sustained winds of 15 to 20 mph combined with minimum temperatures from -15 to -20 degrees produced wind chill temperatures of -35 to -45 degrees.

Extreme Cold/Wind Chill, Snowy Range

When
December 8, 12:00 AM MST to 9:00 AM MST
Where
Snowy Range forecast zone
Reported by
Official NWS Observations
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Sustained winds of 20 to 30 mph combined with minimum temperatures from -10 to -15 degrees produced wind chill temperatures of -35 to -45 degrees.

Extreme Cold/Wind Chill, Laramie Valley

When
December 8, 12:00 AM MST to 9:00 AM MST
Where
Laramie Valley forecast zone
Reported by
Official NWS Observations
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Sustained winds of 15 to 25 mph combined with minimum temperatures from -20 to -25 degrees produced wind chill temperatures of -45 to -55 degrees.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667841, 667842, 667843, 667844, 667845, 667846.